Missouri, 2004

Hail in Missouri, July 5, 2004

July 5, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 5, 2:39 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 5, 2:39 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT MON JUL 5 2004

.DISCUSSION...

PREVIOUS MESOSCALE DISCUSSION REGARDING NEAR TERM...

LATEST SURFACE ANALYSIS/VISIBLE SATELLITE LOOP INDICATES THAT
SEVERAL OUTFLOW BOUNDARIES LEFTOVER FROM NOCTURNAL DERECHO AND OTHER
CONVECTION ARE QUICKLY ERODING WITH TIME. AIRMASS OVER SRN MO HAS
RECOVERED REMARKABLY WELL OVER THE LAST SEVERAL HOURS AS STRONG
INSOLATION IN CONJUNCTION WITH 15-20 KNOTS OF MOIST SOUTHERLY FLOW
HAS RESULTED IN A VERY UNSTABLE BOUNDARY LAYER WITH 100MB MLCAPES
NOW APPROACHING 3000 M2/S2 PER SPECIAL 18Z KSGF SOUNDING AND RUC2
OBJECTIVE ANALYSIS.

ALTHOUGH WARM SECTOR AIRMASS IS PRESENTLY CAPPED BY A SIGNIFICANT
WARM LAYER BETWEEN 825-750MB...DEEP CONVECTION WILL LIKELY BE FORCED
OVER THE NEXT COUPLE HOURS BY MODEST BOUNDARY LAYER CONVERGENCE OVER
SW MO/SE KS ALONG OUTFLOW BOUNDARY BEING MAINTAINED BY WEAK ELEVATED
CONVECTION TO THE NORTH AND WEST. A SECOND POTENTIAL FOCUS AREA
EXISTS IN THE VICINITY OF REMNANT OUTFLOW BOUNDARY/CUMULUS
CONGESTUS OVER SOUTH CENTRAL MISSOURI.

SHOULD BOUNDARY LAYER BASED CONVECTION DEVELOP...BACKED LOW LEVEL
WINDS AHEAD OF SUB-SYNOPTIC LOW OVER NRN OKLAHOMA COMBINED WITH 45
KNOTS MID LEVEL FLOW HAS RESULTED IN DEEP LAYER SHEAR THAT IS MORE
THAN SUFFICIENT FOR ORGANIZED STORMS. VERY STEEP 750-500MB LAPSE
RATES...AUGMENTED BY POTENTIAL FOR STORM SCALE ROTATION...WILL
SUPPORT RAPID/SUSTAINED UPDRAFT GROWTH...SUGGESTING THE POTENTIAL
FOR VERY LARGE HAIL. POTENTIAL ALSO EXISTS FOR A FEW VERY DAMAGING
WIND GUSTS GIVEN A VERY DRY MID TROPOSPHERE AND STEEP THETA-E LAPSE
RATES. CANNOT EXCLUDE A LOW TORNADO PROBABILITY THIS AFTERNOON WITH
ENHANCED LOW LEVEL SHEAR ALONG PRE-EXISTING THERMAL BOUNDARIES AND
MODEST LOW LEVEL BUOYANCY WITH 0-3KM CAPES > 200 J/KG.

DR. BOOKBINDER

FRESH DISCUSSION...

AFTER ANY DAYTIME CONVECTION WANES THIS EVENING WE SHOULD SEE A
BREAK LOCALLY...BUT IT LOOKS TO BE A BRIEF BREAK AS IT LOOKS LIKE WE
COULD DO IT ALL OVER AGAIN LATE TONIGHT AND TOMORROW MORNING.

WATER VAPOR IMAGERY SHOWS A STRONG VORT MAX AND ASSOCIATED SPEED MAX
OVER WYOMING THIS AFTERNOON. CONVECTION ALREADY BEGINNING TO EXPLODE
IN ADVANCE OF THIS FEATURE...AND WILL LIKELY CONTINUE TO DEVELOP AND
EVENTUALLY CONGEAL INTO AN MCS THIS EVENING AS 40KT+ LOW LEVEL JET
DEVELOPS AND FEEDS THIS SYSTEM OVERNIGHT. THIS MCS WILL HAVE AN
EXPANSIVE REGION OF MOIST AND UNSTABLE AIRMASS DOWNSTREAM...AND ONCE
A COLD POOL DEVELOPS THE SYSTEM WILL LIKELY ACCELERATE
SOUTHEASTWARD. APPEARS AS THOUGH PORTIONS OF THE AREA...ESPECIALLY
WESTERN PORTIONS COULD BE DEALING WITH ANOTHER BOW ECHO/POSSIBLE
DERECHO LATE TONIGHT INTO TOMORROW MORNING. CORFIDI VECTORS SUGGEST
THE BRUNT OF THIS SYSTEM COULD REMAIN JUST WEST OF OUR CWA...BUT IT
WILL BE CLOSE AND CERTAINLY CLOSE ENOUGH TO WARRANT LIKELY POPS.

GUT FEELING IS THAT MORNING CONVECTION WILL THOROUGHLY WORK THE
ATMOSPHERE OVER MAKING IT DIFFICULT FOR RE-DEVELOPMENT TOMORROW
AFTERNOON. CONFIDENCE IS LOW ON HOW THINGS WILL PLAY OUT SO JUST
BLANKETED LIKELY POPS ACROSS THE BOARD TOMORROW.

FRONT SHOULD MAKE IT THROUGH THE AREA BY TUESDAY EVENING WITH
SLIGHTLY COOLER AND DRIER AIRMASS ADVECTING IN AND ENDING THE
CONVECTIVE THREAT. THAT IS UNTIL A WARM FRONT LIFTS NORTHWARD WITH
THE CHANCE OF MCS DEVELOPMENT IN THE WAA REGIME LATE WEDNESDAY NIGHT
INTO THURSDAY. CONFIDENCE IS LOW SO ONLY INTRODUCED SLIGHT CHANCE
POPS AT THIS TIME.

NO CHANGES MADE TO GOING EXTENDED GRIDS.

DR. IZZI

&&

.AVIATION...

WILL CONCENTRATE ON FIRST SEVERAL HOURS WITH REGARD TO CONVECTIVE
POTENTIAL. EXTREMELY UNSTABLE ATMOSPHERE COULD BE BROKEN AS
SHORTWAVE OVER FAR NERN OK AND SERN KANSAS MOVES IN AND COOLS 750 MB
CAP BY A COUPLE DEGREES. EVEN IF CAP DOESNT BREAK, ONGOING ELEVATED
CONVECTION NEAR KJLN WILL LIKELY CONTINUE TO PRODUCE CGS THROUGH THE
NEXT SEVERAL HOURS. CONVECTION ONCE AGAIN POSSIBLE VERY LATE TONIGHT
INTO TOMORROW MORNING, BUT THAT CAN BE ADDRESSED WITH LATER
UPDATES.

DR. BROWNING

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 5, 12:00 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUL 5 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
    DAMAGING WINDS IN EXCESS OF 65 MPH.
    HAIL UP TO THE SIZE QUARTERS.
    AND TORRENTIAL DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT.

  DISCUSSION:

  SCATTERED THUNDERSTORMS MOVE ACROSS THE OUTLOOK AREA THIS
  AFTERNOON. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH
  LARGE HAIL AND DAMAGING WINDS.

  YET ANOTHER COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
  OVER THE CENTRAL PLAINS THIS EVENING...AND THEN MOVE INTO THE
  OUTLOOK AREA LATE TONIGHT OR EARLY TUESDAY MORNING. THESE
  THUNDERSTORMS COULD REMAIN SEVERE AS THEY MOVE INTO THE
  AREA...WITH DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAINFALL
  COULD ALSO LEAD TO FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  STRONG TO SEVERE THUNDERSTORMS COULD BE ONGOING TUESDAY MORNING.
  ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP TUESDAY
  AFTERNOON...HOWEVER THIS IS HIGHLY DEPENDENT HOW THUNDERSTORMS
  DURING THE MORNING ALTER THE ATMOSPHERE.

  THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO
  THURSDAY MORNING AS A WARM FRONT MOVES NORTHWARD ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jul 5, 1:21 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     COLUMBUS                37.17N 94.83W
07/04/2004                   CHEROKEE           KS   EMERGENCY MNGR

            WIDESPREAD WIND DAMAGE COUNTY-WIDE. 1 HOME DESTROYED,
            NUMEROUS HOMES DE-ROOFED, LARGE TREES DOWN ALL OVER THE
            COUNTY, BLOCKING ROADS, SEVERAL BARNS DESTROYED, GRAIN
            BINS BLOWN DOWN. REPORTED BY EMERGENCY MNGR.

FEH
Local storm report, Jul 5, 1:22 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TORNADO          HORNET                  36.97N 94.55W
07/04/2004  F1               NEWTON             MO   NWS STORM SURVEY

            NWS STORM SURVEY INDICATED THAT A TORNADO TOUCHED DOWN
            IN THE TOWN OF HORNETT, MO WITH ESTIMATED WIND SPEEDS OF
            80 TO 90 MPH RATING IT AS F1 DAMAGE.  THE TORNADO HAD A
            1 MILE LONG TRACK, AND WAS 150 YARDS WIDE AND DID
            EXTENSIVE WIND DAMAGE IN ITS PATH.  MOST OF THE DAMAGE
            WAS TO TREES, WITH DAMAGE ALSO TO SOME MOBILE HOMES AND
            A CHURCH WITHIN TOWN.  NO INJURIES OR DEATHS WERE
            REPORTED. REPORTED BY NWS STORM SURVEY.

FEH
Local storm report, Jul 5, 1:23 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 PM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND DMG     HANNON                  37.63N 94.50W
07/05/2004                   BARTON             MO   PUBLIC

            TREES DAMAGE. REPORTED BY PUBLIC.

0545 AM     TSTM WND DMG     1 N NEVADA              37.84N 94.37W
07/05/2004                   VERNON             MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0555 AM     TSTM WND DMG     SCHELL CITY             38.02N 94.12W
07/05/2004                   VERNON             MO   EMERGENCY MNGR

            TREE DAMAGE THROUGHOUT TOWN, SOME TREES DOWN ON HOMES
            WITH STRUCTURAL DAMAGE. REPORTED BY EMERGENCY MNGR.

0555 AM     TSTM WND DMG     3 NW SCHELL CITY        38.05N 94.16W
07/05/2004                   VERNON             MO   EMERGENCY MNGR

            MOBILE HOME THAT WAS STRAPPED DOWN WAS DESTROYED WITH
            STEEL BANDS SNAPPED. REPORTED BY EMERGENCY MNGR.

0605 AM     TSTM WND DMG     APPLETON CITY           38.20N 94.03W
07/05/2004                   ST.CLAIR           MO   EMERGENCY MNGR

            CONSIDERABLE DAMAGE THROUGHOUT THE CITY. NUMEROUS TREES
            UPROOTED, MINOR STRUCTURAL DAMAGE, POWERLINES DOWN,
            LARGE MOBILE HOME ROLLED AND DESTROYED. REPORTED BY
            EMERGENCY MNGR.

0608 AM     TSTM WND DMG     2 E APPLETON CITY       38.20N 93.99W
07/05/2004                   ST.CLAIR           MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0625 AM     HAIL             1 N STOCKTON            37.71N 93.80W
07/05/2004  0.75 INCH        CEDAR              MO   LAW ENFORCEMENT

0625 AM     TSTM WND DMG     3 NE OHIO               38.20N 93.81W
07/05/2004                   ST.CLAIR           MO   LAW ENFORCEMENT

            *** 1 INJ *** NUMEROUS TREES DOWN IN THE CAMP GROUND
            NEAR SOUTH FINGER OF THE TRUEMAN LAKE.  NEAR THE HENRY
            SAINT CLAIR COUNTY LINE, UNKNOWN WHICH SIDE OF THE LINE.
            REPORTED BY LAW ENFORCEMENT.

0625 AM     HAIL             STOVER                  38.45N 92.98W
07/05/2004  0.88 INCH        MORGAN             MO   LAW ENFORCEMENT

            NICKEL HAIL IN STOVER

0630 AM     TSTM WND DMG     1 W WARSAW              38.25N 93.40W
07/05/2004                   BENTON             MO   LAW ENFORCEMENT

            NUMEROUS INJURIES IN TRUMAN STATE PARK.

0630 AM     TSTM WND DMG     1 W WARSAW              38.25N 93.40W
07/05/2004                   BENTON             MO   EMERGENCY MNGR

            *** 5 INJ *** NUMEROUS INJURIES TO CAMPERS IN TRUMAN
            STATE PARK. REPORTED BY EMERGENCY MNGR.

0638 AM     HAIL             WARSAW                  38.25N 93.38W
07/05/2004  0.88 INCH        BENTON             MO   EMERGENCY MNGR

0640 AM     TSTM WND DMG     WARSAW                  38.25N 93.38W
07/05/2004                   BENTON             MO   EMERGENCY MNGR

            TREES DOWN IN TOWN ESTIMATED 60 MPH WIND

0648 AM     TSTM WND GST     3 W COLE CAMP           38.47N 93.25W
07/05/2004  58 MPH           BENTON             MO   CO-OP OBSERVER

            MEASURED 58 MPH WIND GUST

0648 AM     TSTM WND GST     3 W COLE CAMP           38.47N 93.25W
07/05/2004  58 MPH           BENTON             MO   CO-OP OBSERVER

            MEASURED WIND GUST

0700 AM     TSTM WND DMG     GRAVOIS MILLS           38.32N 92.82W
07/05/2004                   MORGAN             MO   PUBLIC

            LARGE FIREWORKS TENT BLOWN DOWN

0704 AM     TSTM WND DMG     2 N CLIMAX SPGS         38.13N 93.05W
07/05/2004                   CAMDEN             MO   LAW ENFORCEMENT

            TREE DAMAGE. WINDS IN EXCESS OF 50 MPH.

0712 AM     TSTM WND DMG     6 S STOVER              38.37N 92.98W
07/05/2004                   MORGAN             MO   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWN ACROSS ROADWAYS.

0715 AM     TSTM WND GST     OSAGE BEACH             38.23N 92.62W
07/05/2004  60 MPH           CAMDEN             MO   LAW ENFORCEMENT

0720 AM     TSTM WND DMG     2 E ELDON               38.35N 92.54W
07/05/2004                   MILLER             MO   EMERGENCY MNGR

            BARNS AND LARGE TREES DOWN ON HIGHWAY M EAST OF ELDON

0722 AM     TSTM WND DMG     2 SE ETTERVILLE         38.35N 92.44W
07/05/2004                   MILLER             MO   LAW ENFORCEMENT

            TREE DOWN

0734 AM     HAIL             10 E STOCKTON           37.70N 93.62W
07/05/2004  0.75 INCH        CEDAR              MO   LAW ENFORCEMENT

            TREES DOWN

FEH
Special weather statement, Jul 5, 3:02 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CDT MON JUL 5 2004

MOZ055>058-066>071-077>083-088>095-101>103-060300-
BARRY-BARTON-BENTON-CAMDEN-CEDAR-CHRISTIAN-DADE-DALLAS-DENT-GREENE-
HICKORY-JASPER-LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-
PHELPS-POLK-PULASKI-ST. CLAIR-STONE-TEXAS-VERNON-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND STOCKTON.
402 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 565...IN
EFFECT UNTIL 1000 PM CDT MONDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK...
PULASKI...ST. CLAIR...STONE...TEXAS...VERNON...WEBSTER AND WRIGHT.
SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...
NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND
STOCKTON.

IZZI
Local storm report, Jul 5, 3:11 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             NEVADA                  37.83N 94.37W
07/05/2004  0.75 INCH        VERNON             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

FEH
Local storm report, Jul 5, 3:15 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             NEVADA                  37.83N 94.37W
07/05/2004  0.75 INCH        VERNON             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

FEH

The radar

The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vernon

When
July 5, 3:21 PM CST
Where
Vernon County, Harwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -94.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413638.